Utah, 2013

Winter Storm and Winter Weather in Utah, January 26 to 28, 2013

January 26 to 28, 2013 · NWS GJT · 4 events in 4 counties and zones

This snowfall event generally began on the 27th under a moist southwest flow which followed on the heels of a storm which vacated the area earlier on the same day. However, snowfall actually began for some lower elevation areas of northeast Utah late on the 26th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This snowfall event generally began on the 27th under a moist southwest flow which followed on the heels of a storm which vacated the area earlier on the same day. However, snowfall actually began for some lower elevation areas of northeast Utah late on the 26th. The moist southwest flow aloft preceded a potent Pacific trough which moved over eastern Utah on January 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 8:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 26, 8:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
859 PM MST SAT JAN 26 2013

.UPDATE...
ISSUED AT 858 PM MST SAT JAN 26 2013

RAIN...SNOW AND FOG CONTINUES ACROSS THE REGION THIS EVENING WITH
AREAS OF DENSE FOG EXPANDING ALONG THE INTERSTATE 70 CORRIDOR AND
SOUTH ALONG HIGHWAY 50 TOWARD MONTROSE. HAVE EXPANDED THE DENSE
FOG ADVISORY TO INCLUDE THESE CORRIDORS AND ADJUST POPS ACROSS THE
CENTRAL AND NORTHERN ZONES FOR THE REMAINDER OF THE NIGHT AS THE
LARGE SLUG OF PRECIPITATION CONTINUES ADVANCING NORTHEAST.
IMPRESSIVE RAINFALL AMOUNTS COMING IN AROUND AN INCH ACROSS MUCH
OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WITH MOUNTAIN SNOTELS
SUGGESTING OVER AN INCH OF SWE AT SEVERAL SITES. LOW VALLEY TEMPS
EXPECTED TO HOLD JUST AT OR JUST ABOVE FREEZING...SO NOT
ANTICIPATING A MAJOR ICING PROBLEM AT THIS TIME...BUT WILL BE
MONITORING CLOSELY.

UPDATE ISSUED AT 539 PM MST SAT JAN 26 2013

DECIDED TO ADJUST THE TIMING FOR THE WINTER STORM WATCH ACROSS THE
MOUNTAINS BY DELAYING IT ONE HOUR TO SHIFT FOCUS INTO THE
OVERNIGHT PERIOD SUNDAY NIGHT VERSUS SUNDAY AFTERNOON. MAY NOT BE
MUCH OF A BREAK BETWEEN SYSTEMS...BUT DEFINITELY DEALING WITH TWO
DIFFERENT STORMS. THIS WILL HOPEFULLY CLEAR UP SOME CONFUSION
REGARDING THESE TWO SEPARATE EVENTS.

UPDATE ISSUED AT 450 PM MST SAT JAN 26 2013

DENSE FOG DEVELOPING ACROSS MUCH OF THE GRAND VALLEY AS THE
HEAVIER RAINFALL LETS UP...WITH VISIBILITIES DROPPING TO UNDER 1/2
MILE BECOMING COMMON BASED ON SPOTTER REPORTS AND WEB CAMS. THESE
CONDITIONS LIKELY TO PERSIST THROUGH THE NIGHT AND HAVE ISSUED A
DENSE FOG ADVISORY THROUGH 9 AM SUNDAY MORNING FOR THESE AREAS.

SPOTTERS ALSO REPORTING SNOW LEVELS SLOWLY DROPPING LATE THIS
AFTERNOON WITH LEVELS NOW BETWEEN 7200 AND 7500 FEET FROM THE SAN
JUANS NORTH TO THE GRAND MESA. SNOWFALL REPORTS ON THE SOUTHERN
PASSES NEARING 7 INCHES ON THE HIGH END...SO CURRENT WINTER
HIGHLIGHTS REMAIN ON TRACK.

HAVE ALSO INCREASED POPS TO 100 PERCENT OR CLOSE TO THAT IN MANY
AREAS THAT ARE OR WILL BE SEEING PRECIP THROUGH THIS EVENING.
ADDITIONAL UPDATES LIKELY AS THE EVENING WEARS ON.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)
ISSUED 235 PM MST SAT JAN 26 2013

THE STORM MOVING OUT OF AZ INTO CO AND UT IS TAKING ON A CLASSIC
COMMA SHAPE IN SATELLITE IMAGES. THE BEST BAND OF UPLIFT OVER THE
NORTH AND NW QUADRANT OF THE STORM ENTERED SW CO EARLIER THIS
AFTERNOON AND WILL MOVE NE ACROSS THE CWA OVERNIGHT. THIS AREA IS
SHOWING TROWAL CHARACTERISTICS IN THE MID TO UPPER LEVEL TEMP
FIELDS. HAVE MADE THE CHANCE OF PCPN CATEGORICAL JUST ABOUT
EVERYWHERE IN THE SOUTHERN TWO THIRDS OF THE FORECAST AREA
TONIGHT. TEMPS WILL REMAIN MILD SO THE SNOW WILL BE AS WET AS
EXPECTED. THE ADVISORIES AND WARNINGS SEEM ON TRACK WITH 2 TO 4 IN.
RECORDED BY LATE MORNING IN THE SAN JUAN MTS...AND A HIGH DEGREE
OF CERTAINTY FOR PLENTY MORE TONIGHT.

ON SUNDAY THE FORECAST AREA WILL BE IN BETWEEN THIS SYSTEM AND THE NEXT
ONE WHICH WILL MOVE IN FROM THE NORTHWEST. THE WRAPAROUND AREA OF
TODAY'S TROUGH WILL LINGER OVER THE FORECAST AREA IN THE MORNING
AND BE ENHANCED BY THE 500 MB TROUGH PASSING OVERHEAD. STILL...THE
MOISTURE SHOULD BE ON THE WANE SO AREAL COVERAGE OF PCPN SHOULD
GRADUALLY DECLINE. BY LATE AFTERNOON THE NEXT TROUGH AND COLD
FRONT WILL BE MOVING INTO NORTHERN UT...WITH INCREASING SW WINDS
OVER THE FORECAST AREA AHEAD OF THE SYSTEM.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 236 PM MST SAT JAN 26 2013

MODELS REMAIN IN BETTER AGREEMENT HANDLING THE EVOLUTION AND
EVENTUAL PASSAGE OF THE THIRD AND FINAL STORM OF THIS SERIES
CURRENTLY ALONG THE PACIFIC NORTHWEST COAST. THIS COLD TROUGH DIGS
INTO THE WESTERN GREAT BASIN AND SOUTHWEST WITH TROUGH PASSAGE FOR
US INDICATED ABOUT 12Z TUE MORNING. NAM/GFS/SREF/ECMWF MODELS ALL
INDICATE SOME SPLITTING OF THE ENERGY WITH THE NAM STILL BRIEFLY
CLOSING OFF A 500 MB LOW OVER SRN CA/AZ. ALL MODELS REMAIN
PROGRESSIVE...HOWEVER...AND WILL GO WITH THAT SCENARIO.

SW TO NE ORIENTED UPPER JET STRENGTHENS OVERHEAD SUNDAY NIGHT-MONDAY
PROVIDING PERSISTENT UPPER LEVEL DIVERGENCE AS THE TROUGH DIGS TO
OUR WEST. NAM TAKES THE BEST Q-G FORCING TO OUR N AND S DUE TO THAT
MODEL SPLITTING THE MOST...WHILE THE GFS/ECMWF SHOW DECENT QG
FORCING ACROSS THE AREA MONDAY. A FAIRLY STRONG COLD FRONT SHOULD
REACH NE UT EARLY MONDAY MORNING BUT THEN SLOW AS IT PUSHES TO ABOUT
THE SAN JUAN MTNS BY MONDAY EVENING BEFORE EXITING TO THE SOUTHEAST
MONDAY NIGHT. SNOW LEVELS DROP TO VALLEY FLOORS BEHIND IT. BEST
SNOWFALL RATES LIKELY LATE SUNDAY NIGHT AND MONDAY AS THE
COMBINATION OF OROGRAPHICS/DYNAMICS/FRONTAL LIFT WORK TOGETHER
WITH AMPLE MOISTURE LEFT BEHIND FROM TODAY/S STORM.

THE CENTRAL AND SOUTHERN MTNS LOOK TO BE THE FAVORED AREAS WITH
10-20 INCHES POSSIBLE. FLOW ALOFT SHIFTS TO THE WEST ACROSS NW CO
MONDAY AFTERNOON BEHIND THE FRONT AND EVENTUALLY NW ACROSS THE AREA
BY TUE MORNING AS THE TROUGH PASSES. BUT THE COLD TROUGH DOES NOT
BRING MUCH MOISTURE WITH IT...AND MODELS DROP SPECIFIC HUMIDITIES
QUITE RAPIDLY BEHIND THE FRONT MONDAY NIGHT. BELIEVE THAT NW
OROGRAPHICS WILL KEEP SOME SNOW GOING FOR THE NRN MTNS INTO
TUESDAY...AND GFS/SREF MODELS KEEP SOME INDICATION OF LIGHT SNOW
THERE. ELKHEAD/PARK/GORE/ELK MTNS MIGHT SEE UP TO A FOOT OF SNOW.

ALL IN ALL...FELT CONFIDENT ENOUGH TO ISSUE WINTER STORM WATCHES FOR
MOST MOUNTAIN AREAS SUNDAY NIGHT UNTIL MID-MORNING TUESDAY. THIS MAY
BE LITTLE LONG FOR THE SRN MTNS WHERE MODELS SHOW NW FLOW BY SUNRISE
TUE...AND DON'T START THE PARK/GORE/ELK MTNS UNTIL MONDAY WHEN THE
FRONT ARRIVES AND W-NW FLOW ALOFT BECOMES MORE FAVORABLE. ENOUGH
UNCERTAINTY ALLOWED FOR A RATHER BROAD BRUSH DEPICTING THE WATCH.
THANKS TO SURROUNDING NWS OFFICES FOR THE COORDINATION.

AN AREA TO WATCH IS THE EASTERN UINTA MTNS WHERE THIS STORM LOOKS TO
BE RATHER QUICK HITTING WITH ADVISORY AMTS POSSIBLE. ALSO OF CONCERN
ARE THE SOUTHERN FOOTHILLS OF THE SAN JUAN MTNS...CORTEZ TO PAGOSA.
BUFKIT SOUNDINGS INDICATED SNOW LATE SUNDAY NIGHT CHANGING TO RAIN
MONDAY THEN BACK TO SNOW MONDAY EVENING.

UNSETTLED NW FLOW WITH EMBEDDED DISTURBANCES IS EXPECTED WED-SAT OF
NEXT WEEK THAT SHOULD MAINTAIN AT LEAST SOME CHANCE OF SNOW IN THE
NRN MTNS. TEMPS WILL TURN COLDER AGAIN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 858 PM MST SAT JAN 26 2013

PREDOMINATELY IFR/LIFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AREA
THROUGH SUNDAY MORNING...WITH VIS BLO 3SM IN -RA/-SN AND FOG AND
CIGS BKN010-030. SNOW LEVELS WILL BE DOWN TO AROUND 7000 FEET
TONIGHT AND RISE BACK TO AROUND 8000 FEET ON SUNDAY. SLIGHT
IMPROVEMENT IS EXPECTED SUNDAY AFTERNOON...BUT WILL BE SHORT-LIVED
AS ANOTHER STORM MOVES IN SUNDAY EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ009-012-013-
     017.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ018-019.

     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
     FOR COZ009-012-013-017>019.

     DENSE FOG ADVISORY UNTIL 9 AM MST SUNDAY FOR COZ006>008-011.

     WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
     FOR COZ004-010.

UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR UTZ028.

     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
     FOR UTZ028.

     DENSE FOG ADVISORY UNTIL 9 AM MST SUNDAY FOR UTZ027.

&&

UPDATE...JDC
SHORT TERM...CC
LONG TERM...JAD
AVIATION...JDC
Hazardous weather outlook, Jan 26, 6:46 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
646 AM MST SAT JAN 26 2013

COZ001>014-017>023-UTZ022>025-027>029-271400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
646 AM MST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST STORM SYSTEM WILL BRING A MIXTURE OF RAIN AND SNOW TODAY
AND TONIGHT. SNOW LEVELS WILL BE HIGH AND RANGE FROM 7000 FEET FAR
NORTHERN MOUNTAINS TO 9000 FEET OVER THE SAN JUAN MOUNTAINS. HEAVY
WET SNOW IS EXPECTED IN THE HIGH SAN JUAN MOUNTAINS.

IN ADDITION TO THE SNOW...VALLEY LOCATIONS WILL HAVE OCCASIONAL
FOG WITH VISIBILITIES OF LESS THAN 1 MILE AT TIMES. LOCAL FREEZING
RAIN OR DRIZZLE IS EXPECTED IN THE GRAND VALLEY THIS MORNING...BUT
TEMPERATURES WILL CLIMB ABOVE FREEZING TO END THE THREAT OF
FREEZING PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLDER WINTER STORM SYSTEM ARRIVES SUNDAY NIGHT AND WILL LAST
INTO TUESDAY. WIDESPREAD SNOW IS POSSIBLE WITH LOCALLY HEAVY
ACCUMULATIONS IN THE MOUNTAINS. THERE IS SOME UNCERTAINTY ON THE
EXACT SNOW AMOUNTS...BUT APPEARS THE HEAVIEST ACCUMULATIONS WILL
OCCUR ACROSS THE SAN JUAN MOUNTAINS.

COLDER TEMPERATURES WILL FOLLOW WITH OCCASIONAL WEATHER
DISTURBANCES BRINGING ADDITIONAL LIGHT SNOW ACROSS THE NORTH AND
CENTRAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Jan 26, 6:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MST SAT JAN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     SNOW             SILVERTON               37.81N 107.66W
01/26/2013  E6.0 INCH        SAN JUAN           CO   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1300024

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Basin

When
January 26, 11:00 PM MST to January 28, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 6 inches were measured across the area. Locally higher amounts included 7 inches in the Vernal area.

Winter Storm, La Sal & Abajo Mountains

When
January 27, 11:00 AM MST to January 28, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 14 inches were measured above the 8000 foot level. Additionally, wind gusts of 40 to 60 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Weather, Eastern Uinta Mountains

When
January 27, 4:00 PM MST to January 28, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 11 inches were measured across the area. Additionally, wind gusts of 25 to 55 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Weather, Tavaputs Plateau

When
January 27, 7:00 PM MST to January 28, 6:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 8 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433161, 433160, 433162, 433163.